Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 175, NWS Lincoln, IL

August 19, 2002Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 19, 2002, 2:03 AM CDT for Vermilion County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2002, 2:03 AM CDT (07:03 UTC)
Expired
Aug 19, 2002, 2:45 AM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 124 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS53 KILX 190703
SVRSPI
ILC183-190745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
203 AM CDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 245 AM CDT

* AT 203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES EAST OF HOOPESTON TO 
  10 MILES NORTHWEST OF POTOMAC...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  POTOMAC
  DANVILLE
  BISMARCK

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4053 8751 4043 8782 4043 8797 4007 8757
          4020 8705 4032 8676

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:15 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 18, 9:15 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT SUN AUG 18 2002

WILL BE UPDATING THE FORECAST SHORTLY TO ADJUST THE SKY COVER IN
EAST CENTRAL AND SOUTHEAST SECTIONS FOR TONIGHT. A BKN/OVC MID
CLOUD DECK HAS ALREADY OVERSPREAD THE STATE...SO WILL DROP THE
PARTLY CLOUDY FCST AND GO WITH MOSTLY CLOUDY. OVERNIGHT LOWS LOOK
REASONABLE AND WILL MAKE NO CHANGES THERE.

THE LATEST SFC ANALYSIS INDICATED AN AREA OF LOW PRESSURE IN NW MO
WITH A WARM FRONT ACRS XTRM NRN MO INTO CENT IL...VERY CLOSE TO
I-72. LOW LEVEL MOISTURE CONVERGENCE HAS BEEN INCREASING IN NE
KANSAS...BUT NO CONVECTION HAS DEVELOPED YET. ONCE THE LOW LEVEL
JET INCREASES IN THE PLAINS THERE IS ENOUGH ENERGY AND PLENTY OF
MOISTURE FOR AN MCS TO ERUPT IN NRN MO. THUS...WITH THIS POTENTIAL
WILL CONTINUE FORECAST OF LIKELY POPS AFTER MIDNIGHT WITH THE
PSBLTY OF HEAVY RAIN.

.ILX...NONE.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:20 AM CDTSevere Thunderstorm WarningILXMcLean40 min
Aug 19, 1:03 AM CDTSevere Thunderstorm WarningILXMcLean27 min
Aug 19, 2:34 AM CDTFlash Flood WarningILXVermilion6 hr
Aug 19, 4:13 AM CDTSevere Thunderstorm WarningILXMason47 min
Aug 19, 4:36 AM CDTFlash Flood WarningILXChampaign6 hr
Aug 19, 5:32 AM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Aug 19, 5:32 AM CDTSevere Thunderstorm WarningILXSangamon58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.